Therapeutic dose of acetaminophen with fatal hepatic necrosis and acute renal failure

J Med Assoc Thai. 2007 Jun;90(6):1244-7.

Abstract

A 33-year-old woman without evidence of previous liver disease developed fulminant hepatic failure following the therapeutic dose of acetaminophen 3 days prior to admission. At admission, liver and renal function revealed hepatocellular injury with jaundice, and acute renal failure, total serum bilirubin 12.5 mg/ dL, direct serum bilirubin 8.1 mg/dL, aspartate aminotransferase 8460 IU/L, alanine aminotransferase 4640 IU/L, blood urea nitrogen 36 mg/dL, and serum creatinine 5.2 mg/dL. Two days later she developed multiorgan failure including hemodynamic disturbance with irreversible shock, and expired. Autopsy was performed, liver pathology showed severe centrilobular and midzonal necrosis, compatible with toxic hepatic necrosis, and renal pathology showed focal loss of tubular epithelial cells and partial occlusion of tubular lumen by cellular debris, compatible with acute tubular necrosis. Physicians should be aware of potential hepatotoxicity and nephrotoxicity of acetaminophen, even if given at therapeutic dosage in acute febrile illness.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Acetaminophen / adverse effects
  • Acetaminophen / pharmacology
  • Acetaminophen / therapeutic use*
  • Acute Kidney Injury / chemically induced*
  • Adult
  • Analgesics, Non-Narcotic / adverse effects
  • Analgesics, Non-Narcotic / pharmacology
  • Analgesics, Non-Narcotic / therapeutic use
  • Autopsy
  • Fatal Outcome
  • Female
  • Humans
  • Kidney Tubular Necrosis, Acute / chemically induced*
  • Liver Failure, Acute / chemically induced*
  • Multiple Organ Failure

Substances

  • Analgesics, Non-Narcotic
  • Acetaminophen